Local officers equipped with overdose-counteracting Narcan

By  | 

WACO, Tx. (KWTX) Waco police officers are now equipped with Narcan, a nasal spray that can save someone who has overdosed on opioids.

More than 33,000 people died of opioid overdoses in 2015, more than any other year on record, the U.S. Centers for Disease Control and Prevention says.

Nearly half of the deaths involved a prescribed opioid, the CDC says.

The one-time use spray costs $40 and takes 30 seconds to work.

But officers must remain on their toes when using the spray because some people may have bad reactions to the medicine.

“Projectile vomiting is one of the things that can occur with somebody when you give this dose,” police Sgt. W. Patrick Swanton said.

“The violent tendencies when they wake up and you’ve taken away their high. So we have to be careful and understand that there are issues to the use. It’s definitely a life-saving to tool that officers will have with them.”

EMT’s have been carrying Narcan, but use a weaker dosage.

Narcan works especially well on fentanyl overdoses, which have claimed the lives of several Central Texans, Swanton said.

“When officers are searching cars, maybe put their hand out on the seat where the fentanyl is,” Swanton said.

“Now they are exposed to it and officers have nearly died. Also our K9’s, our K9’s are subject to overdosing and we can use Narcan on them as well.”